Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Completely positive module maps
and completely positive extreme maps

Author: Sze-kai Tsui
Journal: Proc. Amer. Math. Soc. 124 (1996), 437-445
MSC (1991): Primary 46L05, 46L40
MathSciNet review: 1301050
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A,B$ be unital $C^*$-algebras and $P_\infty (A,B)$ be the set of all completely positive linear maps of $A$ into $B$. In this article we characterize the extreme elements in $P_\infty (A,B,p)$, $p=\Phi (1)$ for all $\Phi \in P_\infty (A,B,p)$, and pure elements in $P_\infty (A,B)$ in terms of a self-dual Hilbert module structure induced by each $\Phi $ in $P_\infty (A,B)$. Let $P_\infty (B(H))_R$ be the subset of $P_\infty (B(H), B(H))$ consisting of $R$-module maps for a von Neumann algebra $R\subseteq B(\mathbb{H})$. We characterize normal elements in $P_\infty (B(H))_R$ to be extreme. Results here generalize various earlier results by Choi, Paschke and Lin.

References [Enhancements On Off] (What's this?)

  • 1 W. Arveson, Subalgebras of $C^*$-algebras, Acta Math. 123 (1969), 141--224, MR 40:6274.
  • 2 M.D. Choi, Completely positive linear maps on $C^*$-algebras, Linear Algebra Appl. 12 (1975), 95--100, MR 52:270.
  • 3 M.D. Choi and T.Y. Lam, External positive semidefinite forms, Math. Ann. 231 (1977), 1--18, MR 58:16512.
  • 4 C. Delaroche, On completely positive maps defined by an irreducible correspondence, Canad. Math. Bull. 33 (1990), 434--441.
  • 5 V. Haagerup, Decompositions of completely bounded maps on operator algebras, unpublished, preprint, 1980.
  • 6 R. Kadison and J. Ringrose, Elements of the theory of operator algebras, Vol. 1, Academic Press, New York, 1983, MR 85j:46099.
  • 7 K. Kraus, Operations and effects in the Hilbert space formulation of quantum theory, Lecture Notes in Phys., vol. 29, Springer-Verlag, New York, 1974, MR 58:14672.
  • 8 S.H. Kye, A class of atomic positive maps in 3-dimensional matrix algebra, Elementary Operators and Applications, (Blauberen 1991), World Sci. Publishing, River Edge, NJ, 1992, pp. (205--209), MR 94a:15050.
  • 9 H. Lin, Bounded module maps and pure completely positive maps, J. Operator Theory 26 (1991), 73--92, MR 94f:46071.
  • 10 H. Osaka, A class of external positive in $3\times 3$ matrix algebras, Publ. Res. Inst. Math. Sci. 28 (1992), 747--756, MR 94a:46076.
  • 11 W. Paschke, Inner product modules over $B^*$-algebras, Trans. Amer. Math. Soc. 182 (1973), 443--468, MR 50:8087.
  • 12 R. Smith, Completely bounded module maps and Haagerup tensor product, J. Funct. Anal. 102 (1991), 156--175, MR 93a:46115.
  • 13 E. Størmer, Positive linear maps of operator algebras, Acta Math. 110 (1963), 233--278, MR 27:6145.
  • 14 T. Takasaki and J. Tomiyama, On the geometry of positive maps in matrix algebras, Math. Z. 184 (1983), 101--108, MR 85b:46063.
  • 15 S.K. Tsui, Constructions of extreme n-positive linear maps, Contemp. Math., vol. 120, Amer. Math. Soc., Providence, RI, 1991, pp. (175--181), MR 92m:46092.
  • 16 ------, Extreme n-positive linear maps, Proc. Edinburgh Math. Soc. 36 (1992), 123--131, MR 94b:46088.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46L05, 46L40

Retrieve articles in all journals with MSC (1991): 46L05, 46L40

Additional Information

Sze-kai Tsui
Affiliation: Department of Mathematical Sciences, Oakland University, Rochester, Michigan 48309-4401

Keywords: Pure completely positive linear maps, extreme completely linear maps, module maps, strongly independent, Hilbert module representations
Received by editor(s): July 15, 1994
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society